helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    

Suzymd

Members
  • Content count

    3
  • Joined

  • Last visited

Community Reputation

0 Neutral

About Suzymd

  • Rank
    Newbie
  1. Siak, Thank you so much for your response. It is truly helpful to hear from someone who is feeling the same kind of confusion and stuckness that I am. I've had a great deal about the treatment of Parkinson's, and DBS, and I believe the DBS, of the treatments currently available to us, is the one that holds the greatest promise for improved quality-of-life. And the sooner your quality-of-life is better, I think the longer it will be. But things change whether you want them to or not . I was doing quite a bit better, was very active taking tai chi, exercising, when I started having spasms in my left hip that were diagnosed as Pirifofmis syndrome. I've come to the conclusion finally that this was partly true, but Primarily this is a dystonia from the Parkinson's, and it was making this condition refractory. It affected my gait which aggravated my old right knee injury and I've been unable to get enough exercise for over a year now, and I feel it. So when people tell me that I look great, it is frustrating. I think that clinicians will say this as a comparison to people who are in worse shape, but also because they do see the symptom improvement, what they don't see or feel is the cost, the pain, the spasm, the off time. I realize the part of my problem is simply that there has been progression of the disease. Being told that I look good in allowed me to continue to believe that was not going to happen to me. I have had five procedures, four them surgeries, three under General anesthesia all in less than four months - this has been very hard on me, and it will take me a lot longer than I thought to recover from that. I've had the same feeling you express about the programming, I am being seen in a place that offers expert second opinions, so why should I be looking for another programmer? I am considering contacting the hospitals liaison from the medical company that manufactures this device, and asking her this question. We met in preop, and when I told her the trouble I was having she looked surprised and asked me who my neurologist was. Let me know how things go for you. I wish you the best, SMD
  2. Dr. Okun, Dr. Okun, Thank you very much for your response to my post. Unfortunately my initial DBS surgery for the left side of my body involved the GPI.So when the revision occurred, once the neurosurgeon reviewed the Scans he felt that a new lead in the GPI would be quite close to where the old one had been, and opted instead to place the leads on both sides in the STN. So I don't think that the rescue GPi DBS would be an option. But I was not aware that the STN may be more likely to provoke stimulation induced dystonia/dyskinesias. I have to say my dyskinesia has been pretty well-controlled. But the dystonia limits the increases in stimulation that I need to get better mobility in my hand and foot/calf. It seems I am hearing that if the medication and stimulation are adjusted overtime, I should accommodate to the higher stimulation and lower medication and do better. I don't really understand how this works, and that's frustrating for me. Since my first post, I switched back from Rytary to Sinemet . I have been on rytary in the past, and my repeat experience was identical. That it was hard to find the right dose treat my symptoms, and that every does that I did take caused severe dystonia. So back on the Sinemet. The interval before I start having some off symptoms is short but, I feel much better than I did on the Rytary, i'm tolerating the stimulation where the neurologist set it, instead of having to repeatedly turn it down. One of the things that is cited as impacting perceived response to DBS is having "reasonable expectations." But there was very little talk about what that really means. I think this experience trying to switch to the Rytary from Sinemet has helped me revise my expectations. Can I hope that this will continue to get better? Or if this is "brittle dyskinesia," am I stuck? It is definitely the opinion of the team that the STN lead is well-placed. Respectfully, Suzymd
  3. I was diagnosed with Parkinson's on 2009 after 2 years of evaluation. My presenting complaints were stiffness and slowing. Subtle motor symptoms and other early signs - anosmia, severe fatigue, constipation, falls. I was started on sinemet 25-100 three times a day, which initially was miraculous, in an hour my lefthand, which was stiff to the point of postured, could move normally. I persisted and taking it in spite of extreme nausea, though this was helped someone with the addition of lodosyn. After about a year I begin to experience dystonia in my left neck and shoulder, and the effectiveness of the sinemet lessened. The neurologist I was then seeing did not recommend increasing it. I was tried on several other agents, dopamine agonists etc. I sought a second opinion at Brigham and Womens hospital, where it was suggested that I considerDBS. A year and a half later, I had a right brain GPI DBSi implanted. For the first 6-9 months it seemed to work quite well, after which it suddenly became less effective, the most effective electrode (zero) no longer working properly. It's still help some, but was no longer highly effective. I do not know if this was related to medication, disease progression or problem with the DBS, though the neuologist wondered if the lead had settled, and the neurosurgeon who replaced my battery two years later remarked that the lead might be slightly misplaced. Overtime I developed frequent on off fluctuations A year ago I went to one of the centers for excellence to be seen at a clinic for DBS reassessment and reevaluation. They did an extensive evaluation of my medication history, the DBS history, and spent six months working with programming. An MRI confirmed the suspicion that the lead was not optimal placed, and we agreed to revise the DBS, removing the current lead, and replacing it with leads on both sides of the brain, to manage dyskinesia which by then had developed as well as the dystonia and well as motor symptoms. These were both placed in the STN. The system was activated on April 20, 2 1/2 months ago. The symptom control in my right side has been easy to manage, with a very low voltage mostly managing dyskinesia. The left side has been much more problematic. It seems that I need higher voltages to treat my motor symptoms of slowing and stiffness, but these higher voltages cause stimulation induced dystonias that affect my entire left side. When the programming was started my sinemet was reduced by 50% all at once. I had considerable off time between doses and felt very drained of any sense of well-being. I have recently been switched to rytary, initially one capsule five times a day, just increased to two capsules five times a day. Sinemet discontinued. If I leave the stimulator at 2 V, it does help more with stiffness, but I continue to have dystonia, and dyskinesia particularly with any kind of stress or when I'm fatigued. I find the dystonia extremely disabling. It also affects my gait, which is aggravating a knee injury on opposite side, further reducing my mobility, and the ability to exercise. My neurologist wants to keep the stimulation up, and work on the medication. But I'm feeling stuck. I've had dystonia prior to ever being on medication, dystonia caused by medication and now dystonia caused by stimulation. Every time we meet, he is satisfied that I look better, but I feel worse. My instinct is that the stimulator programming needs to be changed, just based on how my body feels since the stimulation was added to the picture. Am I crazy? If I wait long enough will I accommodate to this level of stimulation? Was the stn a problematic choice given my tendency to have dystonia?